Tornadoes · United States · North Carolina · 2004
F0 tornado, Farmville, North Carolina, June 11, 2004
This F0 tornado ran 0.1 miles across Pitt County on June 11, 2004, touching down at 10:43 PM EDT and reaching 20 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- June 11, 2004
- Touchdown
- 10:43 PM EDT (02:43 UTC)
- Path length
- 0.1 miles (0.2 km)
- Path width
- 20 yards (18 m)
- Deaths
- 0
- Injuries
- 0
- County
- Pitt County
- Touchdown point
- 35.600, -77.600
- Lift-off point
- 35.600, -77.600
- Record number
- 1264
What the Weather Service recorded
Brief tornado touch down knocked down several trees.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the tornado touched down at Jun 11, 8:35 PM EDT, 2 hours 8 minutes earlier.
Area forecast discussion, Jun 11, 8:35 PM EDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 835 PM EDT FRI JUN 11 2004 CLOSELY WATCHING CLUSTERS OF DEEP CONVECTION MOVG SE OUT VA THIS EVENING. THESE STORMS HAVE HAD A HISTORY OF PRODUCING WIND DAMAGE AND LARGE HAIL. ANOTHER AREA OF CONVECTION FIRING IN THE TRIAD AREA WEST OF RAH. STORMS IN VA WERE DEVELOPING/PROPAGATING ALONG THE SW MOVG BACKDOOR COLD FRONT WHICH CURRENTLY EXTENDS FROM NEAR OREGON INLET TO RZZ. THE STORMS WILL BE IN THE ALB SOUND REGION AROUND 9 PM AND NORTHERN OUTER BANKS BEFORE 10 PM. MESO-ETA SEEMS TO HAVE A GOOD HANDLE ON ONGOING CONVECTION AND BRINGS THE PCPN ACROSS ESTRN NC ...MAINLY EAST OF HIGHWAY 17 OVERNIGHT. CURRENT ZONES/GRIDS HAVE LIKELY POPS IN THESE AREAS. SEVERE POTENTIAL SHOULD CONTINUE UNTIL AROUND 11 PM DUE TO IMPRESSIVE LOW LEVEL CONVERGENCE ALONG THE FRONT AND INSTABILITY IN THE WARM SECTOR. THIS WILL HELP TO SUSTAIN CONVECTION WELL AFTER SUNSET. THINK BULK OF PCPN WILL BE OUT OF THE AREA BEFORE 12Z SAT. WILL UPDATE ZONES TO INCLUDE WATCH COUNTIES AND MENTION POTENTIAL OF SEVERE. .MARINE...MAIN STORY WILL BE STRENGTH/TIMING OF THE STRONG NE POST FRONTAL FLOW. FRONT SHOULD BE JUST NORTH OF CAPE LOOKOUT AT 12Z SAT AND THROUGH ALL THE WATERS BY 15Z. SCA CONDITIONS SHOULD DEVELOP OVER THE SOUNDS AND WATERS NORTH OF LOOKOUT WITHIN 12 HOURS. ADVY FLAGS WILL BE HOISTED FOR THESE WATERS WITH THIS PACKAGE. .RIPS/SURF...WITH MOSTLY OFFSHORE WINDS TODAY AND WITH SWELL HEIGHT/PERIODS BLO CRITERIA...WILL HAVE LOW RIP CURRENT THREAT ALL WATERS TODAY. .AVIATION...STRONG TO SEVERE CONVECTION WILL PRODUCE WIDESPREAD MVFR...BRIEF IFR CONDITIONS THROUGH ABOUT 09Z. MESO-ETA SOUNDINGS SUGGEST A PERIOD OF OF WIDESPREAD MVFR CIGS 12-18Z SAT. .MHX WATCHES/WARNINGS/ADVISORIES... NC...SCA SOUNDS AND COASTAL WATERS N OF LOOKOUT. JME
Hazardous weather outlook, Jun 11, 5:03 AM EDT, 17 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 503 AM EDT FRI JUN 11 2004 NCZ029-044>047-079>081-090>095-098-103-104-121000- BEAUFORT NC-CARTERET NC-CRAVEN NC-DUPLIN NC-GREENE NC-JONES NC- LENOIR NC-MAINLAND DARE NC-MAINLAND HYDE NC-MARTIN NC-ONSLOW NC- OUTER BANKS DARE NC-OUTER BANKS HYDE NC-PAMLICO NC-PITT NC- TYRRELL NC-WASHINGTON NC- INCLUDING THE CITIES OF...ATLANTIC BEACH...BAYBORO...BEAUFORT... BELHAVEN...BEULAVILLE...BUXTON...CEDAR ISLAND...COLUMBIA...DUCK... EMERALD ISLE...ENGELHARD...FRISCO...GREENVILLE...HARKERS ISLAND... HATTERAS VILLAGE...HAVELOCK...JACKSONVILLE...KENANSVILLE... KILL DEVIL HILLS...KINSTON...KITTY HAWK...LA GRANGE...MANNS HARBOR... MANTEO...MOREHEAD CITY...NAGS HEAD...NEW BERN... NORTH TOPSAIL BEACH...OCRACOKE...ORIENTAL...PLYMOUTH...SNOW HILL... SWANQUARTER...SWANSBORO...TRENTON...WALLACE...WARSAW... WASHINGTON AND WILLIAMSTON 503 AM EDT FRI JUN 11 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY...ESPECIALLY LATER THIS AFTERNOON AND TONIGHT. SOME OF THE THUNDERSTORMS MAY CONTAIN GUSTY WINDS...SMALL HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. 17
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Newport, NC (KMHX), 00:00Z
2.7 hours before the tornado, 112 km from the path. June 12, 2004.
- Mixed-layer CAPE
- 1315 J/kg
- Mixed-layer CIN
- -46 J/kg
- Surface CAPE
- 2788 J/kg
- Mixed-layer LCL
- 1052 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.4
- 0-3 km lapse rate
- 6.0 K/km
The surface observations
Pitt-Greenville_aprt (PGV), 20 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
This ground now
The live radar over the trackEvery 2004 tornado in North CarolinaEvery tornado in North Carolina since 1950Warnings in force in North Carolina nowThe forecast where you are
The other tornadoes of June 11, 2004
37 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| June 11 | 2:20 PM CDT | F3 | Buena Vista, IA | 6.1 | 400 | $50,000 | ||
| June 11 | 2:49 PM CDT | F1 | Clay, IA | 1.8 | 100 | |||
| June 11 | 2:59 PM CDT | F0 | Lyon, MN | 0.1 | 50 | |||
| June 11 | 3:00 PM CDT | F1 | Palo Alto, IA | 9.0 | 450 | $10,000 | ||
| June 11 | 3:01 PM CDT | F0 | Clay, IA | 0.1 | 100 | |||
| June 11 | 3:01 PM CDT | F1 | Clay, IA | 1.0 | 100 | |||
| June 11 | 3:03 PM CDT | F0 | Clay, IA | 0.1 | 50 | |||
| June 11 | 3:05 PM CDT | F0 | Clay, IA | 0.1 | 50 | |||
| June 11 | 3:05 PM CDT | F2 | Clay, IA | 5.5 | 200 | $500,000 | ||
| June 11 | 4:12 PM EDT | F0 | Albemarle, VA | 0.2 | 50 | $3,000 | ||
| June 11 | 3:15 PM CDT | F1 | Clay, IA | 2.0 | 100 | |||
| June 11 | 3:34 PM CDT | F1 | Clay, IA | 1.5 | 100 | |||
| June 11 | 3:50 PM CDT | F1 | Emmet, IA | 6.0 | 200 | $10,000 | ||
| June 11 | 4:48 PM CDT | F0 | Faribault, MN | 6.0 | 100 | |||
| June 11 | 5:17 PM CDT | F1 | Mitchell, IA | 4.0 | 60 | $1,000 | ||
| June 11 | 5:26 PM CDT | F1 | Freeborn, MN | 4.0 | 50 | |||
| June 11 | 5:40 PM CDT | F0 | Freeborn, MN | 0.1 | 25 | |||
| June 11 | 5:40 PM CDT | F0 | Howard, IA | 4.0 | 40 | $100,000 | ||
| June 11 | 5:56 PM CDT | F3 | Howard, IA to MN | 12.0 | 150 | $190,000 | ||
| June 11 | 7:16 PM EDT | F0 | Brunswick, VA | 0.5 | 50 | $10,000 | ||
| June 11 | 6:30 PM CDT | F0 | Fillmore, MN | 0.2 | 20 | |||
| June 11 | 6:35 PM CDT | F0 | Webster, IA | 0.2 | 25 | |||
| June 11 | 6:35 PM CDT | F0 | Calhoun, IA | 0.5 | 30 | |||
| June 11 | 6:36 PM CDT | F0 | Webster, IA | 0.5 | 30 | |||
| June 11 | 6:39 PM CDT | F0 | Webster, IA | 0.7 | 40 | |||
| June 11 | 6:53 PM CDT | F0 | Mower, MN | 0.2 | 20 | |||
| June 11 | 7:14 PM CDT | F0 | Barnes, ND | 0.6 | 25 | |||
| June 11 | 7:20 PM CDT | F0 | Webster, IA | 0.7 | 40 | $100,000 | ||
| June 11 | 7:30 PM CDT | F0 | Webster, IA | 7.0 | 30 | |||
| June 11 | 7:31 PM CDT | F0 | Mower, MN | 0.2 | 20 | |||
| June 11 | 7:41 PM CDT | F0 | Webster, IA | 0.3 | 25 | |||
| June 11 | 7:49 PM CDT | F0 | Webster, IA | 0.2 | 25 | |||
| June 11 | 8:45 PM CDT | F0 | Boone, IA | 0.5 | 40 | |||
| June 11 | 10:00 PM EDT | F1 | Chowan, NC | 6.0 | 30 | $10,000 | ||
| June 11 | 9:01 PM CDT | F0 | Boone, IA | 0.1 | 25 | |||
| June 11 | 9:28 PM CDT | F2 | Mitchell, TX | 10.3 | 200 | 3 | $250,000 | |
| June 11 | 11:00 PM EDT | F0 | Tyrrell, NC | 0.1 | 20 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.